Skip to Main Content

++

Chapter 13. Autonomic Nervous System

++
++
++

Hypertension and tachycardia developed in a 26-year-old man after he began taking an amphetamine to boost his energy and to suppress his appetite. What is the mechanism(s) of action by which amphetamine would cause an increase in blood pressure and heart rate?

++
++
++

A. Amphetamine is both a norepinephrine reuptake blocker and it enhances the release of norepinephrine from sympathetic postganglionic nerves.

++
++

B. Amphetamine is both a β1-adrenoceptor agonist which stimulates the heart and a α1-adrenoceptor agonist which causes contraction of blood vessels.

++
++

C. Amphetamine is a selective β-adrenoceptor agonist, which increases renin release from the kidney and stimulates the heart.

++
++

D. Amphetamine activates preganglionic sympathetic neurons in the thoracolumbar spinal cord.

++
++

E. Amphetamine is a direct stimulant of postganglionic sympathetic neurons in the paravertebral ganglia.

+
++

The correct answer is A. Amphetamines inhibit the norepinephrine transporter (NET) on sympathetic postganglionic nerve terminals to prevent the reuptake of norepinephrine. This increases the synaptic concentration of norepinephrine. Drugs that block NET also cause “reverse transport” meaning that additional norepinephrine is actually released. The increased levels of norepinephrine lead to greater stimulation of α1-adrenoceptors on blood vessels to increase in blood pressure and on β1-adrenoceptors in the heart to increase heart rate. Drugs that act in this way are called indirect sympathomimetics as they do not act directly on adrenoceptors (rules out options B and C); they also do not directly activate spinal preganglionic neurons or postganglionic sympathetic neurons (rules out options D and E).

++
++
++

A 68-year-old man visited his physician’s office after experiencing several recent episodes getting very lightheaded as he went from a lying to a standing position. He has become worried especially since he also has been experiencing episodes of loss of balance. When reviewing past medical history, he mentions that he has had erectile dysfunction for the past year or so and that he no longer sweats very much when outside on a hot day. The physical examination does not show any evidence of tremor at rest or cogwheel rigidity. Which of the following is a potential diagnosis?

++
++
++

A. He is in the late stages of Parkinson disease.

++
++

B. He has Raynaud phenomenon.

++
++

C. He has multiple system atrophy.

++
++

D. There is no known neurologic disorder that can account for all of these signs and symptoms, so he must have more than one underlying problem.

+
++

The correct answer is C. Multiple system atrophy (MSA) ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.